Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 212, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2002, 3:02 AM CDT for Stutsman County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2002, 3:02 AM CDT (08:02 UTC)
- Expired
- Sep 2, 2002, 3:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
241 WUUS53 KBIS 020802 SVRBIS NDC093-020830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 302 AM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 330 AM CDT * AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JAMESTOWN...OR ABOUT 2 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN STUTSMAN COUNTY AT 320 AM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4690 9902 4677 9883 4686 9849 4706 9848
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:00 PM CDT, 13 hours 2 minutes earlier.
Area forecast discussion, Sep 1, 2:00 PM CDT, 13 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT SUN SEP 1 2002 A MID LEVEL SHORTWAVE TROUGH...AND ITS ASSOCIATED SURFACE COLD FRONT WILL SWEEP ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT. WITH SURFACE DEWPOINTS HOLDING IN THE UPPER 50S IN CENTRAL NORTH DAKOTA...I EXPECT THAT THERE WILL BE SOME THUNDERSTORMS WITH THE PASSAGE OF THIS FEATURE. MONDAY WILL BE A BREEZY DAY IN THE COLD ADVECTION, DRY SLOT QUADRANT OF THE VORT MAX OVER WESTERN ONTARIO. THE ETA CU RULE INDICATES THAT A DIURNAL BROKEN CUMULUS DECK WILL FORM FROM THE MISSOURI RIVER EAST. WITH CLEARING SKIES...AND DECREASING WINDS MONDAY NIGHT WILL BE THE COLDEST OF THE FORECAST PERIOD. ETA..NGM..AND AVN MOS ALL POINT TOWARD LOWS IN THE MID TO UPPER 40S. I EXPECT THAT WILLISTON WILL DROP TO NEAR 40...AS IT IS USUALLY THE COLDEST SPOT IN THIS TYPE OF SURFACE REGIME. BOTH LAST NIGHTS MRF AND TODAYS AVN MODELS INDICATE A STRONG RETURN OF LOW LEVEL MOISTURE AND WARMTH ON SOUTHEAST WINDS TUESDAY NIGHT...AS THE A POWERFUL MID LEVEL TROUGH SETS UP OVER THE PACIFIC COAST. ADD A SHORTWAVE/VORT MAX TO EASTERN MONTANA AND YOU HAVE A RECIPE FOR LATE NIGHT THUNDERSTORMS IN THE WEST. THIS WILL HERALD THE BEGINNING OF A 3 DAY PERIOD OF UNSETTLED WEATHER AS THE ABOVE MENTIONED LONG WAVE TROUGH SITS TO OUR WEST...SLINGING SHORT WAVE IMPULSES AT US. .BIS...NONE. RSL
In the hours before
Special weather statement, Sep 1, 9:20 PM CDT, 5 hours 42 minutes before
NDZ001-009-017-020415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 920 PM CDT SUN SEP 01 2002 SCATTERED SHOWERS...THUNDERSTORMS AND WINDS GUSTING UP TO 47 MPH HAVE BEEN REPORTED OVER NORTHEAST MONTANA AND HAVE MOVED INTO WESTERN DIVIDE AND NORTHERN WILLIAMS COUNTIES...THESE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REST OF WILLIAMS MCKENZIE COUNTIES WITHIN THE NEXT HOUR...AND CONTINUE THROUGH THE NEXT 2 HOURS. SOME THUNDERSTORMS MAY PRODUCE A BRIEF PERIOD OF MODERATE RAIN. GUSTY WINDS AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. USE CAUTION TO ENSURE SAFETY DURING OUTDOOR ACTIVITIES. KROLAK
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.